Alert archive / North Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 39, NWS Newport/Morehead City, NC

September 4, 2020Dare County, North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 4, 2020, 8:01 PM EDT for Dare County, North Carolina. It took effect at Sep 5, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Sep 4, 2020, 8:01 PM EDT (00:01 UTC)
In effect from
Sep 5, 2020, 8:00 AM EDT
Expired
Sep 5, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

County Dare County, NC

The radar

The Morehead City radar (KMHX), 150 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1127 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

152 
WHUS42 KMHX 050001
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
801 PM EDT Fri Sep 4 2020

NCZ203-205-051215-
/O.NEW.KMHX.BH.S.0039.200905T1200Z-200906T0000Z/
Northern Outer Banks-Hatteras Island-
801 PM EDT Fri Sep 4 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING
THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From Saturday morning through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 4:30 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
3 follow-up statements
243 
WHUS42 KMHX 050832
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
432 AM EDT Sat Sep 5 2020

NCZ203-205-060000-
/O.CON.KMHX.BH.S.0039.200905T1200Z-200906T0000Z/
Northern Outer Banks-Hatteras Island-
432 AM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 4:30 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
867 
WHUS42 KMHX 051509
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1109 AM EDT Sat Sep 5 2020

NCZ203-205-060000-
/O.CON.KMHX.BH.S.0039.000000T0000Z-200906T0000Z/
Northern Outer Banks-Hatteras Island-
1109 AM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 4:30 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
671 
WHUS42 KMHX 052358
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
758 PM EDT Sat Sep 5 2020

NCZ203-205-061200-
/O.EXP.KMHX.BH.S.0039.000000T0000Z-200906T0000Z/
/O.NEW.KMHX.BH.S.0040.200906T1200Z-200907T0000Z/
Northern Outer Banks-Hatteras Island-
758 PM EDT Sat Sep 5 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM SUNDAY MORNING THROUGH
SUNDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches north of Cape Hatteras.

* WHEN...From Sunday morning through Sunday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current remain calm.
Don't fight the current. Swim in a direction following the
shoreline. When out of the current, swim back to shore. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 4, 7:17 PM EDT, 44 minutes earlier.

Area forecast discussion, Sep 4, 7:17 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
717 PM EDT Fri Sep 4 2020

.SYNOPSIS...
A cold front is forecast to push through the area early
Saturday. High pressure will build in from the north through
early next week with a coastal trough plaguing the coastal
areas.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
As of 710 PM Friday...Dewpoints have slowly been falling away
from the immediate coast this evening and have dropped to the
60s at several inland stations. A cold front currently crossing
the TN/NC mountains will work its way across the state and
offshore by early Saturday morning. Expect this cold front to
pass the area dry overnight, with slightly lower overnight low
temperatures in the low to mid 70s. Overall, no major changes to
the current forecast at this time.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
As of 300 PM Friday...The cold front mentioned above will be
just to our south Saturday. Temps will run about 5 to 10 degrees
cooler than the previous few days and with dewpoints a tad lower
as well, it will feel much more comfortable. Despite the surface
boundary to our south, good upper level support and moisture
especially along and south of Highway 70 will support convection
from midday on. Continued to show the highest chances in places
like Jacksonville, Cape Carteret and Morehead City, with pops
dropping off sharply north of New Bern.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 4 AM Fri...High pressure rebuilding through early next
week and a coastal trough affecting the coast of NC through
early next week. Return to warm and humid conditions by mid week
with better chances for showers and storms.

Saturday night...

By Sat evening, sfc boundary will be offshore, though already
coastal troughing setting up as high pres ridges into the
interior Carolinas and E NC remains in cyclonic flow aloft. Rich
bndry layer moisture will persist, and therefore think showers
will stick around for the sern half of the FA. Have raised pops
to 30-50% here, though may need to raise them a bit more if
wetter ECM soln verifies.

Sunday through Thursday...The high pressure will ridge in from
the north and remain locked in off the New England coast through
early next week. However, pesky coastal trough will remain
along or just offshore Sun/Mon. Ocnl showers will plague coastal
locales, while inland areas remain mostly dry. Have indicated
fairly sharp pop gradient for this reason, with slght chc inland
to 30-50 pops the closer one gets to the OBX. More uniform
precip covg arrives by Tue or Wed as high pres begins to lose
it's grip on the Eastern Seaboard and coastal troughing advances
inland, with a return to dewpoints in the 70s and warming
temps with higher chances of showers or storms inland.

Temperatures will be knocked down to near or even below climo
early in the period, so expect highs in the 80s and lows in the
low/mid 60s interior to near 70 coast, then temps warm back to
above climo by mid next week.

&&

.AVIATION /23Z FRIDAY THROUGH WEDNESDAY/...
Short Term /through 00Z Sunday/...
As of 715 PM Friday...VFR conditions expected through this TAF
cycle. Cold front should drop across the area overnight. The
front should provide sufficient mixing to prevent fog formation.
For Saturday, winds will be N/NE with a few gusts to 15 knots at
times. Convection associated with some upper level shortwave
energy behind the front, will be in areas east of the TAF sites.

Long Term /Saturday Night through Wednesday/...
As of 4 AM Fri...Nerly flow will bring ocnl threat of sct/bkn
low stratus and thus sub VFR by second half of the weekend into
early next week. Shower chances will be highest Sat/Sat night,
then be relegated to mainly coastal areas Sun/Mon.

&&

.MARINE...
Short Term /Tonight and Saturday/...
As of 715 PM Friday...Winds mostly E/SE along the coastal
waters, except SW over the far southern zones. Speeds are 5-10
knots with seas 2-3 feet. As a cold front approaches the waters
tonight winds will generally remain southeast up north, and
from the southwest across the central and southern waters,
remaining at less than 10 kts. Seas remain 2 to 3 feet
overnight.

Behind the front winds veer into the north to northeast Saturday
with a surge increasing winds to 15 to 20 kts. We may see a few
gusts around 25 kts for a brief time late Saturday afternoon on
favored exposed areas on a north-northeast fetch. This would
include the eastern end off the Pamlico Sound off Hatteras and
Ocracoke, along with the coastal waters from Cape Hatteras south
to Cape Lookout. Seas will build to 3 to 4 feet by afternoon.

Long Term /Saturday Night through Wednesday/...
As of 4 AM Fri...NE to ENE winds 10-20 kt winds will continue
through early next week as high pres ridges down from New
England and coastal troughing remains near the coast. Some ocnl
gusts to 25+ kt possible Sun into Mon as coastal trough may
tighten at times. Showers will be sct to numerous this period
with perhaps some ocnl thunder.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...EH
LONG TERM...TL
AVIATION...JME/CTC/CEB
MARINE...EH/CTC/TL
Hazardous weather outlook, Sep 4, 4:29 AM EDT, 15 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
429 AM EDT Fri Sep 4 2020

NCZ029-044>046-079-080-090-091-193-050830-
Martin-Pitt-Washington-Tyrrell-Greene-Beaufort-Duplin-Lenoir-
Northern Craven-
429 AM EDT Fri Sep 4 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-205-050830-
Ocracoke Island-Hatteras Island-
429 AM EDT Fri Sep 4 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-050830-
West Carteret-East Carteret-Coastal Onslow-
429 AM EDT Fri Sep 4 2020

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Another day of hot temperatures in the 90s and humid conditions will
result in Heat Index values of 100 to 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ047-081-092-094-194-198-203-050830-
Mainland Dare-Mainland Hyde-Jones-Pamlico-Southern Craven-
Inland Onslow-Northern Outer Banks-
429 AM EDT Fri Sep 4 2020

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Another day of hot temperatures in the 90s and humid conditions will
result in Heat Index values of 100 to 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 4:09 PM EDTSmall Craft AdvisoryMHX32 hr
Sep 5, 7:58 PM EDTBeach Hazards StatementMHXDare3 days

Nearby

Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.